Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 44, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2010, 2:26 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2010, 2:26 PM MDT (20:26 UTC)
- Expired
- Aug 18, 2010, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Iron County, UT
The radar
The Cedar City radar (KICX), 23 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322 WGUS55 KSLC 182026 FFWSLC UTC021-182330- /O.NEW.KSLC.FF.W.0044.100818T2026Z-100818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 226 PM MDT WED AUG 18 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL IRON COUNTY IN UTAH... * UNTIL 530 PM MDT * AT 221 PM MDT...THE UTAH DEPARTMENT OF TRANSPORTATION REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER STATE ROUTE 143 NEAR PAROWAN. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAROWAN PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3785 11285 3784 11269 3770 11278 3772 11287 $$ SCHOENING
2 follow-up statements
942 WGUS75 KSLC 182134 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 334 PM MDT WED AUG 18 2010 UTC021-182330- /O.CON.KSLC.FF.W.0044.000000T0000Z-100818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IRON UT- 334 PM MDT WED AUG 18 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EAST CENTRAL IRON COUNTY... AT 324 PM MDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED OVER STATE ROAD 143 NEAR PAROWAN. AS A RESULT...THE ROADWAY WAS CLOSED DUE TO ROCKS AND DEBRIS ON THE ROAD. AS OF 330 PM...THE ROADWAY IS OPEN...BUT THUNDERSTORM ACTIVITY REMAINS IN THE AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAROWAN PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3785 11285 3784 11269 3770 11278 3772 11287 $$ MCINERNEY
180 WGUS75 KSLC 182324 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 524 PM MDT WED AUG 18 2010 UTC021-182330- /O.EXP.KSLC.FF.W.0044.000000T0000Z-100818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IRON UT- 524 PM MDT WED AUG 18 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR EAST CENTRAL IRON COUNTY... FLASH FLOODING OVER SR 143 NEAR THE TOWN OF PAROWAN RESULTED IN TRAFFIC DELAYS AND COVERED A SMALL SECTION OF THE ROAD WITH MUD AND ROCKS. AS OF 520 PM...FLASH FLOODING IN THE AREA HAS CEASED AND UDOT CREWS HAVE CLEARED THE ROADS OF THE DEBRIS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3785 11285 3784 11269 3770 11278 3772 11287 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:20 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 18, 12:20 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1220 PM MDT WED AUG 18 2010 UPDATED AVIATION DISCUSSION .SYNOPSIS...MOISTURE HAS SPREAD OVER MOST OF THE AREA. AN UPPER TROUGH MOVING NORTH FROM ARIZONA WILL BRING WIDESPREAD CONVECTION TO SOUTHERN AND EASTERN UTAH. ANOTHER PACIFIC SYSTEM WILL CONVECTION TO NORTHWEST UTAH THIS AFTERNOON AND OVERNIGHT INTO THURSDAY MORNING. && .DISCUSSION...ALL BUT EXTREME NORTHWEST CORNER OF UTAH HAS NOW MOISTENED CONSIDERABLY IN THE PAST 24 HOURS. LOW LEVEL DEWPOINTS AND GOES PRECIPITABLE WATER VALUES ALL MODERATE TO HIGH WITH PW ALONG THE UT/AZ BORDER OVER ONE INCH AND PW OVER SLC AROUND .80. WELL DEFINED UPPER TROUGH OVER CENTRAL AZ WILL MOVE NORTHEAST THROUGH THE DAY AND BRING CLOUDS...SHOWERS...AND THUNDERSTORMS TO MUCH OF SOUTHEAST PORTION OF FORECAST AREA. LOCALLY HEAVY RAIN POSSIBLE...ALTHOUGH BEST THREAT MAY BE AROUND THE PERIPHERY OF THE MAIN CLOUD SHIELD WHERE SOLAR HEATING IS STRONGEST. WASHINGTON COUNTY TO GET LOTS OF SUNSHINE AND IS VERY MOIST...BUT SUBSIDENCE ASSOCIATED WITH PASSAGE OF TROUGH JUST EAST OF THE AREA MAY LIMIT ACTIVITY IN EXTREME SW UTAH TODAY. LATEST 12Z NAM ALSO QUITE EXCITED ABOUT CONVECTION DEVELOPING OVER WEST DESERTS AND THEN INTO THE WASATCH FRONT THIS AFTERNOON. THIS APPEARS TO BE A LOCATION WHERE COMBINATION OF LARGER SCALE ASCENT ASSOCIATED WITH APPROACHING PACIFIC TROUGH AND JET MAX AND MOIST AIRMASS COMBINE. WITH APPROACHING JET MAX THERE IS CONSIDERABLE VERTICAL SHEAR AND THESE STORMS HAVE THE POTENTIAL TO BE ORGANIZED AND STRONG. HAVE UPDATED AREAS OF SOUTHERN UTAH FROM AROUND KANAB TO HANKSVILLE TO LAKE POWELL WITH HIGHER POPS AND LOCALLY HEAVY RAIN. NO OTHER CHANGES AT THIS TIME. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL BE THE MAJOR IMPACT AT THE SLC TERMINAL TODAY...WITH GUSTY ERRATIC WINDS LIKELY WITH ANY STORM THAT MOVES THROUGH THE AREA. THROUGH THE EARLY AFTERNOON HOURS...THESE STORMS WILL BE ISOLATED AND ARE MORE LIKELY TO COME FROM THE SOUTH...POTENTIALLY CAUSING SOUTHERLY WINDS SURFACE WINDS. STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD IN THE LATE AFTERNOON AND EARLY EVENING. BARRING THUNDERSTORMS...SURFACE WINDS SHOULD REMAIN LIGHT NORTHERLY UNTIL 01Z TO 03Z. && .FIRE WEATHER...DEEP MOISTURE HAS MADE ITS WAY INTO NORTH CENTRAL UTAH OVERNIGHT AS A DISTURBANCE MOVED ACROSS IDAHO AND NORTHERN UTAH. BEHIND THIS DISTURBANCE THERE SHOULD BE SEVERAL HOURS OF SUBSIDENCE TO CAP ANY CONVECTION ACROSS THE NORTH BUT IT SHOULD BECOME ACTIVE THIS AFTERNOON INTO TONIGHT WITH WETTING RAINS. FARTHER SOUTH A WELL DEFINED CIRCULATION OVER WEST CENTRAL ARIZONA WILL DRIFT NORTHEAST INTO SOUTHEAST UTAH THIS AFTERNOON AND EVENING. WIDESPREAD WETTING RAINS ARE LIKELY. EVEN IN AREAS WHERE RAIN DOES NOT OCCUR...HIGH DEW POINTS WILL KEEP RELATIVE HUMIDITIES WELL ABOVE NORMAL ACROSS THE SOUTHERN HALF OF UTAH THROUGH THURSDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518. WY...NONE. && PUBLIC...DUNN FIRE WEATHER...STRUTHWOLF AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:07 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 607 AM MDT WED AUG 18 2010 UTZ001>016-019>021-517-518-WYZ021-191215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 607 AM MDT WED AUG 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS THE SOUTHEAST. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER THE NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PACIFIC STORM SYSTEM WILL CROSS THE REGION THURSDAY WITH DRYING EXPECTED ACROSS THE NORTH AND WEST BEHIND IT WHILE MOISTURE WILL LINGER ACROSS THE SOUTH AND EAST. MOISTURE...AND THE CHANCE OF THUNDERSTORMS...IS FORECAST TO INCREASE AGAIN OVER THE WEEKEND AS SOUTHWEST FLOW RETURNS AHEAD OF ANOTHER PACIFIC TROUGH DEVELOPING ALONG THE COAST. THIS MOISTURE WILL REMAIN OVER THE SOUTHEAST INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 18, 2:22 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT WED AUG 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 3 E FRUITA 38.28N 111.19W
08/18/2010 WAYNE UT PARK/FOREST SRVC
6 TO 8 FEET OF WATER IN GRAND WASH IN CAPITOL REEF
NATIONAL PARK. WATER FLOWING ACROSS THE SCENIC DRIVE.
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:08 AM MDT | Flash Flood Watch | SLC | 41 hr | |
| Aug 18, 2:10 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 18, 2:37 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 38 min |
| Aug 18, 3:19 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 18, 3:44 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 18, 5:37 PM MDT | Special Weather Statement | SLC | Beaver | 53 min |
| Aug 18, 5:41 PM MDT | Flash Flood Warning | SLC | Tooele | 2 hr |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.